Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 319, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 27, 2007, 6:24 PM EDT for Bath County, Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2007, 6:24 PM EDT (22:24 UTC)
- Expired
- Sep 27, 2007, 7:17 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bath County, VA
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 6:50 PM EDT | HAIL 1 | 4 Wsw Bacova Junction, VA | QUARTER SIZED HAIL AT BOLAR FLATS MARINA ON LAKE MOOMAW |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 272225
SVRRNK
VAC017-272330-
/O.NEW.KRNK.SV.W.0319.070927T2224Z-070927T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT THU SEP 27 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BATH COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 730 PM EDT.
* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF LAKE MOOMAW...OR ABOUT 6 MILES EAST OF NEOLA...AND
MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
CALLISON...
BACOVA JUNCTION...
HOT SPRINGS...
WARM SPRINGS...
YOST...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3815 7945 3792 7962 3796 8003 3799 8000
3802 7998 3804 7996 3807 7996 3814 7991
3823 7969
TIME...MOT...LOC 2224Z 259DEG 28KT 3799 7997
$$
JDS2 follow-up statements
000
WWUS51 KRNK 272258
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT THU SEP 27 2007
VAC017-272330-
/O.CON.KRNK.SV.W.0319.000000T0000Z-070927T2330Z/
BATH VA-
658 PM EDT THU SEP 27 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR BATH COUNTY...
AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR WARM SPRINGS...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NIMROD
HALL...MILLBORO...BURNSVILLE AND YOST.
LAT...LON 3815 7946 3814 7945 3792 7962 3795 7984
3802 7981 3806 7984 3812 7984 3823 7969
TIME...MOT...LOC 2258Z 259DEG 28KT 3802 7971
$$
JDS000
WWUS51 KRNK 272317
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT THU SEP 27 2007
VAC017-272327-
/O.CAN.KRNK.SV.W.0319.000000T0000Z-070927T2330Z/
BATH VA-
717 PM EDT THU SEP 27 2007
...THE SEVERE THUNDERSTORM WARNING FOR BATH COUNTY IS CANCELLED...
THE STORM HAS WEAKENED OVER NORTHERN PORTIONS OF BATH COUNTY.
LAT...LON 3815 7946 3814 7945 3792 7962 3795 7984
3802 7981 3806 7984 3812 7984 3823 7969
TIME...MOT...LOC 2317Z 259DEG 28KT 3805 7953
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:20 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 27, 3:20 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT THU SEP 27 2007 .SYNOPSIS... A COLD FRONT WILL ENTER THE BLUE RIDGE EARLY TONIGHT...THEN CROSS SOUTH SIDE VIRGINIA BY FRIDAY MORNING. HIGH PRESSURE WILL SETTLE INTO THE NORTHEASTERN UNITED STATES...BEFORE EXITING BY THE NED OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... BEST UPPER DIFFLUENCE IS IN THE WESTERN COUNTY WARNING AREA FROM TAZEWELL UP THROUGH GREENBRIER AND BATH COUNTY LATE THIS AFTERNOON AND THIS EVENING AHEAD OF THE SHORT WAVE COMING OUT OF THE TENNESSEE VALLEY. SOME DRY AIR ALOFT ON THE SOUNDINGS COMBINED WITH DECENT CAPES DUE TO SURFACE HEATING TODAY MAY RESULT IN A FEW STRONG TO SEVERE THUNDERSTORMS. BUT ONCE THE SUN SETS THE INTENSITY WILL DIMINISH. MODELS BRING THE LONG WAVE TROF THROUGH THE COUNTY WARNING AREA BY 00Z SATURDAY. THE 850 MB FRONT IS THROUGH THE SOUTHEAST COUNTY WARNING AREA BY 18Z FRIDAY. 25 TO 35 KNOT 850 MB WINDS BEHIND THE FRONT ON FRIDAY...SO 15 TO 25 KNOT WIND GUSTS THROUGH SUNSET ON FRIDAY STILL LOOK REASONABLE. RELATIVE HUMIDITY FORECAST EAST OF THE BLUE RIDGE HAS ALL THE MOISTURE OUT OF THE AREA BY 18Z FRIDAY WITH ANY REMAINING UPSLOPE CLOUDS IN THE WEST GONE BY THE END OF THE DAY. TEMPERATURES RETURN TO NEAR NORMAL FOR THE END OF SEPTEMBER SO EXPECT THAT GUIDANCE SHOULD HAVE A GOOD HANDLE ON THE MAXIMUM AND MINIMUM TEMPERATURES BEHIND THE FRONT THROUGH THE WEEKEND. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... COOLER AIR WILL ARRIVE THIS WEEKEND...WITH AN DECENT EASTERLY COMPONENT KEEPING TEMPS AT OR SLIGHTLY BELOW GUIDANCE ON MAX AND MIN T. HIGH PRESSURE WILL BE IN A FAVORABLE POSITION FOR SUNDAY MORNING TO BE THE COLDEST IN A FEW DAYS. DRY AIRMASS WILL LIMIT CLOUDS ALSO...AS DEWPOINTS MIX INTO THE UPPER 30S IN SPOTS ON SATURDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... ECMWF/GFS DIFFER WITH HANDLING OF UPPER RIDGE JUST OFF THE MID ATLANTIC COAST BY THE MIDDLE OF NEXT WEEK. OP GFS KEEPS A CLOSED H5 590DM HIGH IN PLACE...WHICH DIFFERS FROM ENSEMBLES AND ECMWF...WHICH HAVE A WEAK TROUGH ALONG THE EAST COAST..AFTER A NEG TILT H5 LOW CROSSES THE GREAT LAKES. NONETHELESS...BOTH SOLUTIONS WOULD MEAN SOMETHING OF AN EASTERLY COMPONENT ACROSS THE CWA...WITH SLIGHTLY WARMER H85 TEMPS ON OUR WESTERN FRINGE. SO...EXPECTING TEMPERATURES TO REMAIN NEAR NORMAL OR SLIGHTLY ABOVE. AS WINDS TURN MORE TO THE S IN THE WESTERN CWA ON THURSDAY...SOME POP UP STORMS ARE POSSIBLE AND WERE HANDLED WITH SLT CHC POPS. ALSO...TEMPS MAY RUN WARMER THIS DAY TOO...AHEAD OF A WEAK BOUNDARY MOVING INTO THE OHIO VALLEY...WHICH WILL PROBABLY FALL APART BEFORE IT REACHES OUR REGION. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SCATTERED THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS AS OF 1730UTC. THE BEST COVERAGE OF RAIN IS STILL EXPECTED TO BE FROM SMYTH AND TAZEWELL COUNTY UP THROUGH BATH AND ROCKBRIDGE COUNTY. EXPECT IFR T MVFR CEILINGS AND VISIBILITIES WITH ANY OF THESE STORMS. THE CHANCE OF RAIN REMAINS IN THE FORECAST FOR BLF AND LWB UNTIL THE FRONT PASSES FRIDAY MORNING. MODELS HAVE IN MVFR UPSLOPE CLOUDS FRIDAY MORNING...BUT PUSH OF DRY AIR IS STRONG AND CLOUDS WILL BE CLEARING OUT BY 18Z FRIDAY. WINDS WILL BECOME GUSTY FRIDAY DUE TO THE CROSS BARRIER FLOW BEHIND THE COLD FRONT...SFC GUSTS TO 25 KTS PSBL AT ALL TAF SITES DURING THE DAYLIGHT HOURS FRIDAY. HIGH PRESSURE SETTLING OVER THE AREA FOR THE WEEKEND WILL RESULT IN MUCH LIGHTER WIND SPEEDS FOR SATURDAY INTO EARLY NEXT WEEK. MAINLY VFR FLIGHT CONDITIONS CAN BE EXPECTED FROM SATURDAY THROUGH MONDAY...HIGH PRESSURE RESULTING IN CLEAR SKIES. LATE NIGHT RIVER FOG WILL BE COMMON IN THE MOUNTAIN VALLEYS SUNDAY AND MONDAY MORNINGS...COVERAGE LIMITED TO JUST THE VALLEYS...AND AFFECTING MAINLY LWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...AMS SHORT TERM...KM LONG TERM...KM AVIATION...AMS/PM
Hazardous weather outlook, Sep 27, 11:59 AM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EDT THU SEP 27 2007 VAZ018>020-WVZ043>045-281100- CRAIG-ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER- 1159 AM EDT THU SEP 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH ANY STORMS THAT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. NCZ001>006-018>020-VAZ007-009>017-022>024-032>035-043>047-058-059- WVZ042-281100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE-MERCER- 1159 AM EDT THU SEP 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Sep 27, 4:09 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 409 PM EDT THU SEP 27 2007 VAZ020-024-272100- BATH VA-ROCKBRIDGE VA- 409 PM EDT THU SEP 27 2007 ...STORM WITH FREQUENT LIGHTNING NEAR MILLBORO... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING OVER MILLBORO...OR ABOUT OVER NIMROD HALL...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...GOSHEN AT 430 PM EDT...YOST AT 435 PM EDT...BELLS VALLEY AT 445 PM EDT... EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM. JDS
Special weather statement, Sep 27, 4:30 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT THU SEP 27 2007 VAZ018-023-272130- CRAIG VA-BOTETOURT VA- 430 PM EDT THU SEP 27 2007 AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF NEW CASTLE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NEW CASTLE AT 435 PM EDT...ORISKANY AT 505 PM EDT...FINCASTLE...AND NACE AT 515 PM EDT...SPRINGWOOD...AND EAGLE ROCK AT 530 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...BRIEF HEAVY DOWNPOURS OF AROUND AN INCH IN LESS THAN A HALF HOUR MAY PRODUCE PONDING OF WATER ON AREA ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
Special weather statement, Sep 27, 4:46 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT THU SEP 27 2007 VAZ018-023-272115- CRAIG VA-BOTETOURT VA- 446 PM EDT THU SEP 27 2007 ...STRONG THUNDERSTORM MOVING INTO WESTERN BOTETOURT COUNTY... AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF ORISKANY...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SPRINGWOOD AT 505 PM EDT...EAGLE ROCK...GALA AT 510 PM EDT...GLEN WILTON AT 515 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WAS ALSO OCCURRING WITH THIS CELL. SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM. JDS
Special weather statement, Sep 27, 5:15 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 515 PM EDT THU SEP 27 2007 VAZ019-020-023-024-272200- BOTETOURT VA-BATH VA-ROCKBRIDGE VA-ALLEGHANY VA- 515 PM EDT THU SEP 27 2007 ...STRONG STORMS MOVING INTO BATH AND ROCKBRIDGE COUNTIES... AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF CLIFTON FORGE CITY...OR ABOUT 3 MILES EAST OF IRON GATE...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LONGDALE FURNACE AT 520 PM EDT...COLLIERSTOWN AT 525 PM EDT...NIMROD HALL AT 540 PM EDT...MILLBORO...LEXINGTON CITY AT 545 PM EDT...GOSHEN AT 555 PM EDT...ROCKBRIDGE BATHS...GOSHEN AT 600 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL IN THE PATH OF THIS CLUSTER OF STORM. JDS
Special weather statement, Sep 27, 5:17 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 517 PM EDT THU SEP 27 2007 WVZ045-272215- GREENBRIER WV- 517 PM EDT THU SEP 27 2007 ...STRONG THUNDERSTORM ACROSS GREENBRIER COUNTY... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF LEWISBURG...OR ABOUT 5 MILES SOUTH OF WILLIAMSBURG...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MAXWELTON...TROUT AT 525 PM EDT... FRANKFORD...LEWISBURG AIRPORT AT 530 PM EDT...RENICK...FALLING SPRING AT 535 PM EDT...RORER...BEARTOWN STATE PARK AT 545 PM EDT...ALVON AT 550 PM EDT...NEOLA AT 600 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORM. KK
Special weather statement, Sep 27, 5:59 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 559 PM EDT THU SEP 27 2007 WVZ044-272300- MONROE WV- 559 PM EDT THU SEP 27 2007 ...STRONG THUNDERSTORM OVER MONROE COUNTY... AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF UNION...OR ABOUT 3 MILES SOUTHWEST OF ZENITH...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ZENITH AT 605 PM EDT...LAUREL BRANCH AT 610 PM EDT...WAITEVILLE...UNION AT 615 PM EDT...PICKAWAY AT 620 PM EDT...GAP MILLS...AND HOLLYWOOD AT 630 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT DANGEROUS LIGHTNING IS POSSIBLE IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 1:35 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.